Alert archive / Idaho / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Pocatello, ID

October 7, 2021Cassia County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 7, 2021, 5:14 PM MDT for Cassia County, Power County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 5:14 PM MDT (23:14 UTC)
Expired
Oct 7, 2021, 5:45 PM MDT
In force
31 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 73 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS55 KPIH 072314
SVRPIH
IDC031-077-072345-
/O.NEW.KPIH.SV.W.0025.211007T2314Z-211007T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
514 PM MDT Thu Oct 7 2021

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southwestern Power County in southeastern Idaho...
  East central Cassia County in southeastern Idaho...

* Until 545 PM MDT.

* At 514 PM MDT, a severe thunderstorm was located 10 miles south of
  Cold Water Rest Area, or 18 miles northeast of Malta, moving east
  at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4239 11310 4253 11322 4269 11284 4246 11270
TIME...MOT...LOC 2314Z 250DEG 22KT 4248 11308 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JKeyes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:44 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 7, 3:44 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
344 PM MDT Thu Oct 7 2021

.SHORT TERM...Today through Saturday. Current satellite imagery
shows an elongated trough from British Columbia down to off the
California coast. There continues to be two circulations aloft
with this trough. One upper level low is over northern British
Columbia and one upper level low off the northern California
coast. Ahead of this second low there is a fetch of moisture
moving into our area in southwest flow. Scattered showers and
thunderstorms are moving over our southeast areas with isolated
convection elsewhere. We continue to be in a Marginal Risk area in
our southeast from SPC this afternoon. However, storms have
struggled to develop overall due to the lack of instability.
Overall, just expect moderate to heavy localized rain with these
storms. We do have a flash flood watch out for the Badger Burn
scar for this afternoon through tomorrow early evening. There is a
WPC excessive rainfall outlook for our southeast areas today and
tomorrow as well. Tomorrow afternoon expect more widespread
rainfall across the area as the California upper level low and
trough move over our area, mainly impacting our southeast areas
and the southern end of the Central mountains. Expect around 0.75
to 1.5 inches of rain for our Southeast areas tomorrow. A flash
flood watch is in effect for Onieda and Franklin counties and the
Wasatch mountains for tomorrow afternoon into early evening. There
will be localized moderate to heavy rainfall for our Southeast
areas, likely moving over the same areas in a short period of
time. Snow above 9 to 10K feet is possible, around 1 to 4 inches.
Some areas in the southern Central mountains may get up to 6
inches of snow. Expect a drying trend by Saturday afternoon into
early Sunday with slightly breezy winds as northwest flow aloft
builds in over the area.
Wyatt

.LONG TERM...Sunday through next Thursday.
Conditions look to dry out for Sunday with skies clearing throughout
the day. This is courtesy of an exiting upper level ridge in control
during the daytime hours. Temperatures Sunday look to be the warmest
of the period, with highs in the mid 50s to around 60. This brief
warmup is quickly halted with long range models pushing that ridge
out to our east ahead of a developing cold front to our west. A
closed upper level low is expected to form through the start of next
week, with an upper level trough beginning to work through our area.
This will be bringing with it breezy conditions, enhanced
precipitation, and a significant cooling trend through midweek.
Models have trended since yesterday further eastward with this
trough, bringing much more precipitation and snowfall into Wyoming
as opposed to southeast Idaho. This trend brings snow totals down
for much of our valley locations, while still keeping higher snow
totals for our higher elevation sites. The precipitation with this
system starts off as rain, with colder temperatures beginning to
work in throughout the day Monday, cooling things by about 20
degrees into the low 40s for highs. The Central Mountains and
Eastern Highlands could see a widespread 4-8" with locally higher
amounts at elevation. Totals for our valley locations are around
that 1-4" threshold. For the higher elevation areas in the southern
part of the forecast area, snowfall is expected to be around that 3-
5"+ mark with locally higher amounts for the mountain summits.
Temperatures stay cold throughout the midweek as the trough begins
to work its way out of our area Tuesday night, with highs in the 40s
through Wednesday. Cluster analyses are in agreement for an upper
level ridge to develop across our region later into the week,
bringing some warming temperatures into the 50s and 60s and drier
conditions Thursday and beyond.
MacKay

&&

.AVIATION...VFR remains the predominant group for Thursday, with
scattered showers and isolated thunderstorms working across the
southeastern part of the forecast area this afternoon. This brings
with it isolated heavy downpours and slight chances for MVFR
CIGS. After these initial showers and thunderstorms work through,
this evening and overnight brings more widespread showers and
thunderstorms across the southeastern part of the region, with
slight chances again for MVFR CIGS. These showers continue again
tomorrow, with greater instability leading towards more widespread
enhanced afternoon and evening thunderstorms with locally breezy
winds and heavier precipitation.
MacKay

&&

.FIRE WEATHER...Expect a moist flow ahead of an upper level trough
expected to move through on Friday. Precipitation today will be
mainly for our eastern and southern areas. Precipitation will be
more widespread on Friday with a trough moving through. Today
through Friday look for only about 0.05 to 0.25 inch of
precipitation for our extreme northern areas with around 0.25 to
0.50 inch for our most southern portions of the Central mountains.
Again, today through Friday, expect 0.25 to 0.50 inch for the
Snake Plain to up to around 1 inch for our southern areas along
the Utah line. Our eastern areas along the Wyoming border will
likely see up to 1.5 inches of precipitation through Friday. Look
for 1 to 3 inches of snow above 9 to 10k feet, especially for
Central mountains. Still looking for drier conditions late
Saturday into Sunday. However, by late Sunday into Monday look
for very cold temperatures to move and stay through most of next
week. There are good snow chances for our northern areas,
especially, but light snow is still possible to the valley floor
for all areas, at this point.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday afternoon through Friday evening
for IDZ059-060.

Flash Flood Watch through Friday evening for IDZ056.

&&

In the hours before

Special weather statement, Oct 7, 1:36 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
136 PM MDT Thu Oct 7 2021

IDZ058-072000-
Marsh and Arbon Highlands ID-
136 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of central Bannock and
east central Power Counties through 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a thunderstorm 11 miles
southwest of Portneuf Gap, or 14 miles west of McCammon, moving
northeast at 20 to 25 mph.

HAZARD...Winds in excess of 35 to 40 mph and half inch hail.
         Brief heavy rain likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Pocatello, McCammon, Inkom, Portneuf Gap, Mink Creek Pass and
Pauline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4252 11261 4265 11273 4291 11226 4263 11206
TIME...MOT...LOC 1935Z 240DEG 49KT 4266 11247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Oct 7, 2:02 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
202 PM MDT Thu Oct 7 2021

IDZ058-062-072030-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
202 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of northwestern
Caribou, northeastern Bannock, east central Power and southeastern
Bingham Counties through 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Inkom, or 8 miles north of McCammon, moving northeast at 20 to 25
mph.

HAZARD...Winds in excess of 35 to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Pocatello, McCammon, Chesterfield Reservoir, Inkom, Portneuf
Gap, Fort Hall Mount Putnam, Chesterfield, Bancroft and Mink Creek
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4260 11237 4276 11249 4313 11193 4276 11167
TIME...MOT...LOC 2001Z 240DEG 49KT 4276 11225

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Oct 7, 3:00 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
300 PM MDT Thu Oct 7 2021

IDZ055-056-072145-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
300 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of northwestern Cassia
and southern Minidoka Counties through 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Oakley, or 11 miles northwest of Oakley Reservoir,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Declo, Albion and Mt Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4223 11416 4238 11418 4256 11356 4232 11347
TIME...MOT...LOC 2059Z 261DEG 28KT 4231 11407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

McKaughan

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:36 PM MDTSpecial Weather StatementPIHBannock24 min
Oct 7, 2:02 PM MDTSpecial Weather StatementPIHBannock28 min
Oct 7, 2:04 PM MDTFlash Flood WatchPIHBear Lake, Caribou, Cassia, Franklin, Oneida33 hr
Oct 7, 2:35 PM MDTSevere Thunderstorm WarningPIHCassia25 min
Oct 7, 2:40 PM MDTFlash Flood WarningPIHCassia2 hr
Oct 7, 3:00 PM MDTSpecial Weather StatementPIHCassia45 min
Oct 7, 3:54 PM MDTSevere Thunderstorm WarningPIHCassia51 min
Oct 7, 4:41 PM MDTSevere Thunderstorm WarningPIHCassia, Power34 min
Oct 7, 5:44 PM MDTSpecial Weather StatementPIHPower31 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.